Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Des Moines, IA

April 6, 202415 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Apr 6, 2024, 2:58 AM CDT for 15 counties in Iowa. It took effect at Apr 6, 2024, 1:00 PM CDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2024, 2:58 AM CDT (07:58 UTC)
In effect from
Apr 6, 2024, 1:00 PM CDT
Expired
Apr 6, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 5:45 PM CDTNON-TSTM WND DMG1 Wnw Denison, IAGrocery store facade damaged. Damage sufficient to close store. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS83 KDMX 060758
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
258 AM CDT Sat Apr 6 2024

...Critical Fire Weather Conditions Possible Saturday...

.A combination of strong southeasterly winds, dry fuels and low
humidity values will result in critical fire conditions across 
portions of northwestern and western Iowa this afternoon to early 
evening. A Red Flag Warning is now in effect. 

IAZ004-005-015-023-024-033-034-044-045-061600-
/O.UPG.KDMX.FW.A.0001.240406T1800Z-240407T0000Z/
/O.NEW.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-
258 AM CDT Sat Apr 6 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND HIGH FIRE DANGER...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 


 PRECAUTIONARY/PREPAREDNESS ACTIONS...

* AFFECTED AREA...Portions of Northwest and Western Iowa.

* WIND...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* HUMIDITY...Dropping to around 30-40 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ057-070-061600-
/O.NEW.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/
Audubon-Cass-
258 AM CDT Sat Apr 6 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR FOR STRONG WINDS AND HIGH FIRE DANGER...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. 

* AFFECTED AREA...Portions of Western Iowa

* WIND...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* HUMIDITY...Dropping to around 30-40 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
500 
WWUS83 KDMX 061521
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1021 AM CDT Sat Apr 6 2024

...Critical Fire Weather Conditions Possible Saturday...

.A combination of strong southeasterly winds, dry fuels and low
humidity values will result in very high to extreme fire weather
conditions across portions of north central, northwest and 
western Iowa this afternoon to early evening. 

IAZ006-007-016-017-062330-
/O.EXA.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/
Winnebago-Worth-Hancock-Cerro Gordo-
1021 AM CDT Sat Apr 6 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND VERY HIGH FIRE DANGER...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

* AFFECTED AREA...Portions of North Central Iowa.

* WIND...Southeast winds 25 to 35 mph with gusts up to 45 mph.

* HUMIDITY...Dropping to around 25-35 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ004-005-015-023-024-033-034-044-045-057-070-062330-
/O.CON.KDMX.FW.W.0004.240406T1800Z-240407T0000Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-Audubon-Cass-
1021 AM CDT Sat Apr 6 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND VERY HIGH TO EXTREME FIRE DANGER...

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

* AFFECTED AREA...Portions of Northwest and Western Iowa.

* WIND...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* HUMIDITY...Dropping to around 30-40 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
999 
WWUS83 KDMX 061944
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
244 PM CDT Sat Apr 6 2024

...Critical Fire Weather Conditions Possible Saturday...

.A combination of strong southeasterly winds, dry fuels and low
humidity values will result in very high to extreme fire weather
conditions across portions of north central, northwest and
western Iowa this afternoon to early evening.

IAZ004>007-015>017-023-024-033-034-044-045-057-070-070000-
/O.CON.KDMX.FW.W.0004.000000T0000Z-240407T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-Audubon-Cass-
244 PM CDT Sat Apr 6 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND VERY HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Portions of Northwest and Western Iowa.

* WIND...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* HUMIDITY...Dropping to around 30-40 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
899 
WWUS83 KDMX 070002
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
702 PM CDT Sat Apr 6 2024

IAZ004>007-015>017-023-024-033-034-044-045-057-070-070115-
/O.EXP.KDMX.FW.W.0004.000000T0000Z-240407T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-Audubon-Cass-
702 PM CDT Sat Apr 6 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Increasing RH values this evening into the overnight, along with
winds decreasing some will allow for extreme fire weather 
conditions to diminish, therefore the Red Flag Warning will be 
allowed to expire. Winds will remain quite breezy through the rest
of the evening and into Sunday however.

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 5, 11:30 PM CDT, 3 hours 28 minutes earlier. Its key messages:

  • Strong winds Saturday into Saturday night, especially west with Wind Advisory issued.
  • Extreme fire conditions may exists across portions of west central into northwest Iowa Saturday afternoon into the early evening.
  • Showers and some storms Saturday night into Sunday with limited threat of severe storms.
  • Trending quiet into next week with near seasonal temperatures.
Area forecast discussion, Apr 5, 11:30 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1130 PM CDT Fri Apr 5 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Strong winds Saturday into Saturday night, especially west
  with Wind Advisory issued.

- Extreme fire conditions may exists across portions of west
  central into northwest Iowa Saturday afternoon into the early
  evening.

- Showers and some storms Saturday night into Sunday with
  limited threat of severe storms.

- Trending quiet into next week with near seasonal temperatures.

&&

.DISCUSSION...
Issued at 251 PM CDT Fri Apr 5 2024

Finally a relatively nice day after several days of a variety of
clouds, rain, snow, and strong winds across central Iowa.  Plenty of
sunshine with generally light east winds and seasonal temperatures.
The quiet conditions persist into tonight as the surface ridge
recedes to the east with cool temperatures.  However, changes are in
the offing as large western upper low passes through the
intermountain west and emerges into the Plains on Saturday.  The
deepening of the surface low ahead of the upper system rapidly
tightens the pressure gradient tonight into Saturday with winds
quickly strengthening on Saturday from the southeast.  Models
soundings continue to indicate a robust mixed layer beneath an
inversion with gusts potential of 40mph+ across the west during the
afternoon into the evening.  The sustained winds are also likely to
be advisory criteria as well and have gone with a Wind Advisory for
about the western third of the forecast area on Saturday afternoon
and evening.  Fire concerns also exist and these are covered in the
fire discussion below.

Strong theta-e advection pushes into the state on Saturday evening
along with robust low level thermal forcing.  Showers and storms are
expected to develop in this region while in Nebraska and advect
northeast into the state during the evening.  As has been the
indicated over the last several days, the band of precipitation
eventually outruns the bulk of the deeper instability as it crosses
through central Iowa.  Therefore the threat of severe weather is
relatively low.  However, given the strong wind fields not far off
the surface, some of this momentum may find its way to the surface
in a few of the stronger storms/showers producing near severe gusts.

The upper low meanders on Saturday night into Sunday across Nebraska
and into western Iowa by Sunday evening.  A narrow ribbon of
instability continues to be indicated along a trof axis which shifts
northward across Iowa on Sunday.  There remains the possibility of a
a tornado or two near this trof axis Sunday afternoon but this
remains very conditional on the ability for the instability to
develop.  Otherwise, general showers are expected with forcing ahead
of the upper low, mainly in northern Iowa in the afternoon and
evening. The low lifts into Minnesota on Monday with the threat of
showers remaining near the Minnesota border, although much of the
area is expected to remain dry.  Best chances for viewing the
eclipse is likely to be across southern Iowa where soundings
indicate drier air wrapping around the southern side of the upper
system in Minnesota.

Beyond this point, relatively quiet weather is expected into next
week with the subsequent system remaining south and east of the
state.  Temperatures are forecast to be near normal with little
threat of precipitation.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1130 PM CDT Fri Apr 5 2024

VFR conditions will prevail through the TAF period. Strong and
gusty southeast winds will develop on Saturday and persist
through Saturday night, resulting in frequent 20 KT crosswinds
mainly on SW-NE runways. Scattered showers will also move into
the area late in the TAF period, reaching FOD/DSM by roughly 03Z
Saturday evening and the other terminals near or after 06Z.
However, any impacts are expected to be minimal, with perhaps
briefly reduced visibility, and have included only VCSH mention
at FOD/DSM for now.

&&

.FIRE WEATHER...
Issued at 251 PM CDT Fri Apr 5 2024

Near critical to critical fire weather conditions are expected
across the northwest third to half of the forecast area on Saturday
due to a combination of strengthening southeast winds and modestly
low RH values.  Confidence remains high in strong winds developing
on Saturday as pressure gradient tightens quickly with deepening low
in the high Plains of Nebraska.  Soundings have continued to
indicate the potential for gusts in excess of 40mph during the
afternoon into early evening when mixing is maximized.  RH values
are generally above the 25% cutoff, however they still drop into the
upper 20s to lower 30s over a good portion of the northwest forecast
area.  While grasses have started greening, much of the fuel
material remains relatively cured, particularly in the north and
northwest where the RH values are lowest.  Therefore, have opted for
a Fire Weather Watch across the northwest where potential for
extreme fire behavior will be maximized on Saturday afternoon into
the early evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch from Saturday afternoon through Saturday
evening for IAZ004-005-015-023-024-033-034-044-045.

Wind Advisory from 1 PM Saturday to 1 AM CDT Sunday for IAZ004-
005-015-023-024-033>035-044>046-057-058-070-071-081-092.

&&

DISCUSSION...Cogil
AVIATION...Lee
FIRE WEATHER...Martin
Hazardous weather outlook, Apr 5, 3:09 PM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Fri Apr 5 2024

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-062015-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-
Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-
Davis-
309 PM CDT Fri Apr 5 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds are expected on Saturday. The gusty winds combined
with low humidities will result in elevated fire weather
conditions Saturday afternoon through much of central Iowa.

Chances for thunderstorms return to the forecast Saturday night
into Sunday. The severe weather potential appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed through Saturday.

IAZ035-046-057-058-070-071-081-092-062015-
Webster-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
309 PM CDT Fri Apr 5 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Advisory is in effect for the area Saturday. Please refer
to the National Weather Service website at weather.gov/desmoines
for additional details.

The strong winds combined with low humidities will result in
elevated fire weather conditions Saturday afternoon.

Chances for thunderstorms return to the forecast Saturday night
into Sunday. The severe weather potential appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed through Saturday.

IAZ004-005-015-023-024-033-034-044-045-062015-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-
Carroll-
309 PM CDT Fri Apr 5 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Advisory and Fire Weather Watch is in effect for the area
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for additional details.

Chances for thunderstorms return to the forecast Saturday night
into Sunday. The severe weather potential appears low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed through Saturday.

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.